Kentucky, 2014

Tornado and Flash Flood in Kentucky, May 14, 2014

May 14, 2014 · NWS LMK · 9 events in 8 counties and zones

A deep slow moving upper level trough located over the Lower Mississippi Valley led to the development of low pressure, which moved from western Tennessee to just west of Louisville on May 14th. Ahead of this cyclone, ample moisture brought heavy rain and thunderstorms to central Kentucky, beginning during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A deep slow moving upper level trough located over the Lower Mississippi Valley led to the development of low pressure, which moved from western Tennessee to just west of Louisville on May 14th. Ahead of this cyclone, ample moisture brought heavy rain and thunderstorms to central Kentucky, beginning during the early morning hours. Shortly after dawn, a line of thunderstorms began to train along a thin strip over Hancock County, Kentucky, and extending northwards into southern Indiana. Three to as much as 4 inches of rain fell within a 2 hour period, leading to flash flooding. Later in the day, modest instability developed across the Bluegrass Region and east central Kentucky. A couple of waves of thunderstorms developed during the afternoon hours, bringing several rounds of heavy rain and isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 14, 4:56 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 14, 4:56 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 AM EDT Wed May 14 2014

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday)...
Issued at 300 AM EDT Wed May 14 2014

Surface front has hung up somewhere in the I-65 corridor, with the
wind shift a bit farther east and the actual temp/dewpoint
discontinuity hanging back to the west. Sharp upper trof is still
over the Plains, with a respectable moisture feed fueling convection
over the Mississippi Valley, and hints of a surface wave developing
over the Deep South. Most of central Kentucky and southern Indiana
are currently rain-free, but scattered showers and a few T-storms
have started to blossom over middle Tennessee within the last hour.

Low-level jetting isn't too impressive, but there is plenty of
low-level moisture to sustain any showers that try to push north out
of Tennessee this morning. The upper trof will deepen as it pushes
east, and with the resulting deepening of the surface wave, the
boundary will lift north and west again, putting more of central
Kentucky into the warm sector. Will carry categorical POPs, as
multiple waves of showers and storms will move through today and
into tonight. Forecast soundings show decent unidirectional shear,
but anywhere that surface winds back in response to the deepening of
the surface low, some directional shear will develop, and it will be
concentrated in the lowest 1-2 km. Rotating storms will be possible,
and the main limiting factor in their severe potential will be how
much instability develops. Average QPF on the order of an inch is
not a big deal, but with multiple rounds of precip, any location
that sees training storms could easily get 2+ inches as PWATs will
be solidly above the 75th percentile for May.

By Thursday the moisture feed is shunted off to the east, but the
upper low will close off over Wisconsin. Cold pool aloft will keep
us quite cloudy, and 850mb temps could plunge as low as +1 to +3C.
If this verifies our current max temp forecast in the lower 60s
could even be generous.

.LONG TERM (Thursday night through Tuesday)...
Issued at 300 AM EDT Wed May 14 2014

A deep mid-level trough will push south and east over the Great
Lakes and Ohio Valley late this week. Ahead of this trough scattered
showers will be possible late Thursday night and Friday. There could
be a brief period for thunder Friday afternoon before capping works
in aloft, but the chance seems fairly isolated at this time. As the
trough lifts to the northeast through the weekend, any afternoon
instability showers that develop will be mainly across our north and
northeastern forecast area Saturday.

As we head from Sunday into the new work week, warm-air advection on
the back side of this upper trough should result in isentropically
forced showers and perhaps storms early Sunday morning. The latest
guidance keeps most of this activity across the Tennessee Valley,
generally well south of our area. However, the GFS brings some of
the precip across our southern counties. We already had slight
chance PoPs going, so will keep those in place for now. If this
trough is more amplified/deeper Saturday night than what the GFS
depicts, then all precip will be south of the forecast area. Will
keep an eye on trends the next day or so. The trough moves east
Monday and Tuesday, with heights aloft increasing as ridging pushes
east from the Plains. Expect the dry conditions to continue through
Tuesday with a warming trend on tap.

With the deep, anomalous trough axis aloft during the beginning of
the long-term period, temperatures Friday and Saturday will be some
10-15 degrees below normal for this time of year. High temperatures
are only expected to reach the lower to middle 60s, with overnight
lows in the 40s. Then we will begin to warm into next week. Highs of
middle and upper 70s Sunday will give way to low and middle 70s by
Tuesday.

&&

.AVIATION (12Z TAF Update)...
Issued at 655 AM EDT Wed May 14 2014

Surface boundary is hung up just east of LEX, with light NNW winds
at all 3 terminals. SW flow aloft is providing a healthy moisture
feed, with a fairly solid area of showers and embedded T-storms
pushing north from BWG, and expected to be into SDF shortly after
issuance time. This precip is cutting north just hard enough that it
will most likely skirt LEX, making for a rather challenging
forecast.

Expect intervals of showers and storms for most of the valid TAF
period. IFR ceiling and/or vis will be likely whenever the heaviest
showers affect a terminal, but timing of that is too uncertain to go
prevailing. Still expect fuel-alternate MVFR ceilings for most of
the TAF, and will carry VCSH or VCTS most of the day, with emphasis
on this morning and this evening as the most likely times for
prevailing rain, and for VCTS.

Winds will switch a couple different times, first going southerly
later this morning as the front waves back to the north and west,
and then around to WSW after midnight tonight as the cold front
moves through. Speeds will be 10 kt or less through the valid TAF
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........MJP
Aviation..........RAS
Hazardous weather outlook, May 14, 1:48 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EDT WED MAY 14 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
348 AM EDT WED MAY 14 2014 /248 AM CDT WED MAY 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY AND
TONIGHT AS STRENGTHENING LOW PRESSURE MOVES NORTH ACROSS KENTUCKY.
A FEW STRONG TO SEVERE STORMS MAY PRODUCE DAMAGING WIND
GUSTS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A FEW
LOCATIONS COULD ALSO SEE TRAINING STORMS...WHICH WOULD RESULT IN
HEAVY RAINFALL AND SIGNIFICANT PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/MJP

In the hours before

Local storm report, May 14, 6:44 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HEAVY RAIN       TELL CITY               37.95N  86.76W
05/14/2014  M1.65 INCH       PERRY              IN   PUBLIC

            A WEATHERBUG SITE IN TELL CITY REPORTED 1.65 INCHES OF
            RAIN IN 1 1 2 HOURS. RAIN HAS DIMINISHED BUT NOT ENDED.

&&

EVENT NUMBER LMK1400542

JSD
Local storm report, May 14, 6:47 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      TELL CITY               37.95N  86.76W
05/14/2014                   PERRY              IN   EMERGENCY MNGR

            EMERGENCY DISPATCH REPORTED THAT MANY ROADS ACROSS
            PERRY COUNTY ARE FLOODED AND IMPASSABLE.

&&

EVENT NUMBER LMK1400543

JSD
Local storm report, May 14, 7:08 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HEAVY RAIN       TELL CITY               37.95N  86.76W
05/14/2014  M3.27 INCH       PERRY              IN   TRAINED SPOTTER

            A SPOTTER MEASURED 3.27 INCHES OF RAIN THAT FELL IN
            LESS THAN 2 HOURS IN TELL CITY. HE LIVES ON FRANKLIN
            STREET.

&&

EVENT NUMBER LMK1400544

JSD
Local storm report, May 14, 7:14 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
914 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      TELL CITY               37.95N  86.76W
05/14/2014                   PERRY              IN   TRAINED SPOTTER

            3.25 INCHES SINCE 630 EDT. FLOWING WATER ON FRANKLIN
            ST.... WINDY CREEK OUT OF ITS BANKS.

&&

EVENT NUMBER LMK1400545

CMC
Local storm report, May 14, 7:26 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     FLOOD            W HAWESVILLE            37.90N  86.76W
05/14/2014                   PERRY              KY   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTED THAT WATER COVERED THE
            WESTBOUND LANE OF STATE HIGHWAY 60 NEAR THE VASTWOOD
            ROAD EXIT. WARNING BARRICADES HAD BEEN POSTED.

&&

EVENT NUMBER LMK1400546

JSD
Local storm report, May 14, 7:54 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HEAVY RAIN       2 W BANDON              38.13N  86.64W
05/14/2014  M2.54 INCH       PERRY              IN   OTHER FEDERAL

            A RAWS SITE LOCATED NEAR TIPSAW LAKE MEASURED 2.56
            INCHES OF RAIN IN LESS THAN 2 HOURS.

&&

EVENT NUMBER LMK1400547

JSD

The radar

The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 tornado, 1 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Flash Flood, Hancock

When
May 14, 8:07 AM CST
Where
Hancock County, 1.95 mi SSW of Petrie to 1.99 mi S of Petrie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.902, -86.807

The County Road Commission reported that Tom Bolin Road near State Highway 271 was closed due to high water.

Hail, Adair

When
May 14, 11:52 AM CST
Where
Adair County, Gradyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.080, -85.420

Tornado, Bullitt

When
May 14, 1:23 PM EST to 1:27 PM EST
Where
Bullitt County, 1.04 mi NE of Lotus to 1.18 mi W of Browningtown
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.932, -85.588

An EF-0 tornado with estimated winds between 65 and 80 mph touched down and snapped a tree at a residence along Lotus Street. It then moved northeast and removed several shingles from another home along this same street. Several large branches were downed near this home as well. Several trees were also toppled in a wooded area behind this home. A neighbor along Deatsville Road had a tree fall and crush a trampoline. Farther north along Deatsville Road, a resident lost a large section of a tree and had minor siding damage along the east side of his home. A mile farther to the northeast, just before lifting, the tornado sheared off a portion of a row of trees adjacent to Maraman Road. The maximum wind speed was estimated based on snapped 1 to 2 foot diameter tree trunks. Structural damage resulted from winds estimated at 65 to 70 mph.

Hail, Fayette

When
May 14, 1:36 PM EST
Where
Fayette County, 1.97 mi SSW of Donerail
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.125, -84.547

An off duty NWS employee driving on Interstate 64 just northwest of Lexington reported 1 inch hail covering the Interstate and significantly slowing traffic.

Thunderstorm Wind, Jessamine

When
May 14, 1:45 PM EST
Where
Jessamine County, 1.49 mi NNE of Wilmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.870, -84.660

A section of a roofing cover was blown off of a building.

Lightning, Fayette

When
May 14, 1:51 PM EST
Where
Fayette County, 2.78 mi S of Viley
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.040, -84.550

Lexington media reported that lightning downed a large tree near Cross Keys Road, which fell across several power lines. This brought widespread power outages.

Hail, Woodford

When
May 14, 1:54 PM EST
Where
Woodford County, 0.88 mi SE of Hunterton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.020, -84.690

The Lexington media reported 1.25 inch hail just southeast of Versailles.

Hail, Allen

When
May 14, 1:41 PM CST
Where
Allen County, 0.55 mi E of Mt Zion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.680, -86.040

Flood, Barren

When
May 14, 3:17 PM CST
Where
Barren County, 1.64 mi W of Glasgow to 1.67 mi W of Glasgow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.978, -85.930

A few inches of water covered Trojan Trail Road near 31E.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506438, 506439, 507244, 506441, 506444, 507243, 506442, 506443, 506446.